Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ugeskr Laeger. 1993 Aug 30;155(35):2711-3.

[Abuse potential during use and withdrawal psychosis after treatment with the hypnotic zolpidem (Stilnoct)].

[Article in Danish]

Author information

  • 1Psykiatrisk afdeling P1, Amtssygehuset i Esbjerg.

Abstract

Three cases are presented. Withdrawal symptoms and ultimately psychosis developed in two cases following cessation of the hypno-sedative zolpidem. Two cases involve dependence upon and abuse of the drug; in one, a well-known alcoholic, it was abused in combination with alcohol, the other had prior well-known dependence on sedative hypnotics. One patient had chronic dysphoria and one encephalopatia toxica. Adverse effects such as withdrawal symptoms, dependence and abuse have not previously been reported in relation to zolpidem. Chemically unrelated to benzodiazepines, zolpidem is thought to have fewer adverse effects, but shares a pharmacokinetic profile with the benzodiazepine triazolam. It is advised that normal criteria for the prescription of benzodiazepines also be used when prescribing non-benzodiazepine sedatives and hypnotics, as they act upon the same receptor, namely the benzodiazepine-GABA-chloride complex.

Comment in

PMID:
7786333
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk